In September 2007, the Food and Drug Administration (FDA) strengthened label warnings for intravenous (IV) haloperidol regarding QT prolongation (QTP) and torsades de pointes (TdP) in response to adverse event reports. Considering the widespread use of IV haloperidol in the management of acute delirium, the specific FDA recommendation of continuous electrocardiogram (ECG) monitoring in this setting has been associated with some controversy. We reviewed the evidence for the FDA warning and provide a potential medical center response to this warning.
Cases of intravenous haloperidol-related QTP/TdP were identified by searching PubMed, EMBASE, and Scopus databases (January 1823 to April 2009) and all FDA MedWatch reports of haloperidol-associated adverse events (November 1997 to April 2008).
A total of 70 of IV haloperidol-associated QTP and/or TdP were identified. There were 54 reports of TdP; 42 of these events were reportedly preceded by QTP. When post-event QTc data were reported, QTc was prolonged >450 msec in 96% of cases. Three patients experienced sudden cardiac arrest. Sixty-eight patients (97%) had additional risk factors for TdP/prolonged QT, most commonly receipt of concomitant proarrhythmic agents. Patients experiencing TdP received a cumulative dose of 5 mg to 645 mg, patients with QTP alone received a cumulative dose of 2 mg to 1540 mg.
While administration of IV haloperidol can be associated with QTP/TdP, this complication most often took place in the setting of concomitant risk factors. Importantly, the available data suggest that a total cumulative dose of IV haloperidol of <2 mg can safely be administered without ongoing electrocardiographic monitoring in patients without concomitant risk factors. Journal of Hospital Medicine 2010;5:E8–E16. © 2010 Society of Hospital Medicine.